Lyrica

My doc gave me an rx for Lyrica a few weeks ago to help with the neuropathy.   I posted on the mailing list to get an idea of what kinds of side effects others had experienced when they used it. Mostly, I’d say they were not very positive responses.  Almost everyone quit taking Lyrica because of side effects such as edema. One patient’s experience was pretty severe. I won’t be taking it.  My PN isn’t present 100% of the time (although the numbness is).  I’ll just take tramadol or some other medication PRN.

The issue is that I plan on making a very long trip out of the country in the spring.  The PN is worse when I can’t either be moving or have my legs up, so I was concerned about taking an extremely long flight.  It might just be best for me to be prepared with some vicodin (someone recommended this).  Once I’m there, I’ll just need a good night’s sleep to recover and all will be well.

If you have any experience with chemo-induced PN, let me know how you handle it.

9 Comments

  1. Teresa Krone

    Richard took Lyrica for about two weeks then quit because of swelling. Gabapentin didn’t help either. I have had patients who took Lyrica for diabetic neuropathy or fibromyalgia who did think it was helpful. The problem is that when you maximize the dose, you get swelling which is uncomfortable.

  2. John E. Smith

    I spoke with my oncologist on Friday about the etifoxine study from France. He had not read the abstract, so could not comment directly. He ventured that it may alleviate the pain but not correct the numbness. I’m not sure I trust that assessment because there are already decent options for the pain.

    I don’t intend to pursue relief from my PN just yet. I’m drug free for the first time in a year and don’t want to take any mood enhancers. Etifoxine is primarily used for anxiety disorders.

    If you have access to PNAS, you could read further about it. Their title is:

    Full Text
    Etifoxine improves peripheral nerve regeneration and functional recovery
    PNAS 2008 105:20505-20510

    Here’s the link: http://www.pnas.org/content/105/51/20505.full

    So, they are talking about regenerating the nerves. That sounds promising.

  3. Margaret

    How about trying curcumin for PN? I used to have night-time PN, nothing major, but it still woke me up, in my pre-curcumin period. No more. Plus, there are studies out there confirming that it helps (I read about inherited PN, see http://www.cell.com/AJHG/abstract/S0002-9297(07)61342-1, and these were mouse tests, but it’s still PN).

    Anyway, it can’t hurt, could help…

    Margaret
    Florence, Italy

  4. Beth

    I HAVE some curc. I was taking it every day (4 g) for about 2 weeks and then something happened. I’m such a slacker. I’ll start back up today. I think it might have been helping, too.

  5. Pat Killingsworth

    Hi Beth-
    Gabapentin seems to be helping me. My neuropathy isn’t painful, just feels like my feet are asleep, especially when I am lying down. Also experience cramping and loss of dexterity in my hands. Hard to quantify how much Gabepentin helps. But I do notice a difference now that I have been taking it several months. Good luck! Pat

  6. Gina

    Mom takes Lyrica and swears by organic CHERRY JUICE – I think dark/black cherry is best. Occassionally, usually as related to dex day, she may need 5mg oxycodone. She wears fent. patch 24/7.

  7. ericvogt

    Hi Beth,
    I don’t take Lyrica either, because of the side effects. I went to Europe awhile back and flew direct from Los Angeles to London on British Airways. I was worried about DVT and I found seats near the back that only had 2 seats because the plane narrowed. This gave me an space near the side of the plane to stretch out my legs and also exercise them. My wife used the aisle seat. British Airways had individual monitors at each leather seat regardless of class. Maybe an exit seat will also give enough space to stretch. Sure was comfortable for me. Maybe some compression socks will also help you when you fly.

    Eric Vogt
    Palm Desert, CA

  8. Nancy cooper

    Please help someone. I am taking lyrica I am depressed, can’t force myself to do simple daily chores. Is this the lyric/?

  9. Beth

    Nancy, please see your doctor as soon as possible. If you feel like your doctor’s not helping you, get someone else. Make it a priority, ok? Don’t stop any drugs without first talking to your doctor. I hope you can get some relief soon. Please let me know how you’re doing.

    Beth

Comments are closed.